Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 1, 2018, 6:27 PM MST for Gila County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 6:27 PM MST (01:27 UTC)
- Expired
- Aug 1, 2018, 7:00 PM MST
- In force
- 33 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 2804 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392 WUUS55 KPSR 020127 SVRPSR AZC007-020200- /O.NEW.KPSR.SV.W.0031.180802T0127Z-180802T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 627 PM MST WED AUG 1 2018 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Gila County in east central Arizona... * Until 700 PM MST. * At 627 PM MST, a severe thunderstorm was located over Claypool, or over Globe, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Globe, Miami, Central Heights-Midland City, Claypool and Inspiration. * This includes the following highways... US Highway 60 between mile markers 242 and 251, and near mile marker 254. AZ Route 188 between mile markers 214 and 219. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3348 11078 3341 11074 3333 11089 3346 11094 TIME...MOT...LOC 0127Z 080DEG 2KT 3343 11081 HAIL...<.75IN WIND...60MPH $$ Wilson
2 follow-up statements
747 WWUS55 KPSR 020139 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 639 PM MST WED AUG 1 2018 AZC007-020200- /O.CON.KPSR.SV.W.0031.000000T0000Z-180802T0200Z/ Gila AZ- 639 PM MST WED AUG 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR GILA COUNTY... At 637 PM MST, a severe thunderstorm was located over Claypool, or over Globe, and is nearly stationary. Doppler radar indicates the storm may be weakening while downburst winds are happening now or will occur shortly. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Globe, Miami, Central Heights-Midland City, Claypool and Inspiration. This includes the following highways... US Highway 60 between mile markers 242 and 251, and near mile marker 254. AZ Route 188 between mile markers 214 and 219. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3348 11078 3341 11074 3333 11089 3346 11094 TIME...MOT...LOC 0137Z 080DEG 2KT 3343 11082 HAIL...<.75IN WIND...60MPH $$ Wilson
134
WWUS55 KPSR 020151
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
651 PM MST WED AUG 1 2018
AZC007-020200-
/O.EXP.KPSR.SV.W.0031.000000T0000Z-180802T0200Z/
Gila AZ-
651 PM MST WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 700
PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3348 11078 3341 11074 3333 11089 3346 11094
TIME...MOT...LOC 0150Z 080DEG 2KT 3343 11083
$$
WilsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:50 PM MST, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 1, 1:50 PM MST, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 150 PM MST Wed Aug 1 2018 .SYNOPSIS... High pressure will meander across the southwest United States through this weekend resulting in slightly above average temperatures and periodic thunderstorm chances. Storms will be most favored across higher terrain locations north and east of Phoenix, though occasionally will spread into lower elevations. Slightly drier conditions by the end of the week may confine thunderstorms away from major population centers before moisture spreads back into the region next week. && .DISCUSSION... The synoptic scenario remains rather complicated this afternoon as the western Conus pattern seemingly is undergoing a subtle readjustment. The H2 anti-cyclone center has become stationed over the Yuma area while the H5 and H7 anticyclonic centers are more displaced over central and eastern Arizona. Thus while better upper divergence is becoming aligned along the Rim and White Mountains, steering flow within this area has become highly variable and almost non-descript. Other than a remnant easterly wave/MCV hovering over the Baja peninsula, the only other distinct wave was over central Utah. Per WV imagery, earlier subsidence through south-central Arizona appears to be converting to more ascent based through northern and eastern Arizona ahead of this Utah wave feature. Locally, 12Z KPSR and KTWC sounding data sampled much better moisture profiles versus Tuesday in the sfc-H7 layer with 14 g/kg near sfc mixing ratios only decreasing to 9-10 g/kg near the top of the boundary layer. The near sfc moisture was beginning mix out early this afternoon; and the critical issue will be how much moisture is maintained above the 800 mb level for thunderstorm sustenance into lower elevations. HREF and local high resolution models suggest fair convective coverage through Gila County the remainder of the afternoon pushing outflows towards the west. Isolated convection also appears likely over terrain features of eastern Pinal, SW Maricopa, and La Paz counties as well creating various magnitudes of outflow. Most guidance indicates these boundaries may be sufficient to locally breach the mixed layer 50 J/kg CinH in outskirts of the Phoenix metro, but maybe not too much more than that. Without a more defined wave feature or more organized divergence fields, looks like a very typical summer afternoon/evening with more outflow/winds than actual rainfall coverage into the lower elevations, and blowing dust the typical dust generation areas of northern Pinal/southern Maricopa counties looks likely. Should multiple outflow boundaries combine to create greater airmass displacement and deeper mixing of more robust moisture through the inhibition layer, conceivably more expansive storms could race through lower elevations this evening, but model consensus seems to indicate just spotty coverage overall. The overall pattern will looks fairly similar Thursday with the best storm chances over the higher terrain and slight chances for the lower desert locations. However, there are many indications of more thunderstorm activity and coverage, even into the morning hours where several high resolution members suggest an enhanced vorticity center lifting into SE California invigorating elevated storms in an environment of steep midlevel lapse rates and ample MUCape. While always hinging on a right combination of parameters, have increased POPS along the I-8 corridor near Yuma to El Centro during the morning hours. Otherwise, deep convective development Thursday afternoon looks similar to today albeit with a more uniform and pronounced S/SE steering flow. This may push any Baja storms into the El Centro area where strong winds and dust would certainly be an issue. In addition, this scenario would favor Pima/Pinal/SW Maricopa county activity propagating north towards the Phoenix metro, and forecast soundings currently seem to indicate better overall moisture profiles. There still isn't a tremendous amount of ensemble support showing storms actually blasting through the metro, but the setup certainly bears watching and Friday model temperature/moisture profile forecasts hint, at the very least more organized outflow and atmospheric overturning will occur (if not actual expansive thunderstorms). There still is not much change to the forecast late in the week and weekend as convective activity should steadily decrease, becoming confined mainly to higher terrain areas as the center of the high weakens and shifts eastward due to an approaching trough over the Pacific Northwest. During this time, some drying will occur while also pushing the better atmospheric dynamics out of the forecast area. Some storms will still be likely Friday afternoon and evening though the vast majority (if not all) of the CWA may become convectively inactive both Saturday and Sunday. As the high pressure system strengthens and become repositioned over southern Utah next week, the cycle will start over with a daily progression of storms and moisture advection from higher elevations progressively into lower deserts locations. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Still a low-confidence forecast regarding convective potential across the Phoenix area this afternoon. Higher confidence in storms developing across typical higher terrain areas north and east of Phoenix this afternoon, with an outflow boundary likely coming from the east between 03-04Z. Some brief gusty winds could occur in the immediate wake of the boundary. Will have to monitor for the potential for blowing dust at KIWA in association with any outflows, but for now did not include in the 18Z TAF update. Otherwise, expected scattered mid-upper level clouds with typical diurnal winds. Southeast California/Southwest Arizona including KIPL and KBLH: A weakening area of showers is moving northwestward across northern Baja this morning, with a brief increase in cloud cover (above 12000 ft) anticipated at KIPL through early afternoon. Otherwise, a moist southerly flow will predominate at both KIPL and KBLH, with winds speeds generally between 10 and 15 kt. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Thunderstorm chances will become more relegated to higher terrain areas of Gila County over the weekend as the overall atmospheric moisture content declines. In fact, most locations will probably not see any storms or wetting rains through the weekend time frame. Steadily through next week, storm and wetting rain chances will migrate from higher terrain areas back westward into lower elevations. Otherwise, minimum humidities will remain in a 15-30% range following fair to good overnight recovery. Apart from thunderstorms, winds will be light except for typical afternoon and evening upslope breeziness. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...MO/Deemer AVIATION...Rogers/Hirsch FIRE WEATHER...MO
In the hours before
Special weather statement, Aug 1, 5:09 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
509 PM MST WED AUG 1 2018
AZZ558-560-563-020100-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
509 PM MST WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...
At 508 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of San Carlos, or 16 miles east of Globe, moving
southeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
San Carlos.
This includes AZ Route 70 between mile markers 260 and 271.
LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
3326 11046 3325 11057 3336 11065 3350 11065
3358 11045 3343 11034
TIME...MOT...LOC 0008Z 333DEG 6KT 3347 11052
WilsonSpecial weather statement, Aug 1, 5:53 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
553 PM MST WED AUG 1 2018
AZZ560-020130-
San Carlos AZ-
553 PM MST WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 630
PM MST...
At 552 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos Reservoir, or 20 miles northeast of Christmas. This storm
was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3318 11044 3320 11046 3318 11048 3319 11050
3317 11054 3315 11055 3317 11057 3329 11046
3320 11040
TIME...MOT...LOC 0052Z 255DEG 0KT 3320 11043
WilsonSpecial weather statement, Aug 1, 6:20 PM MST, 7 minutes before
Special Weather Statement National Weather Service Phoenix AZ 620 PM MST WED AUG 1 2018 AZZ558-562-563-020145- Southeast Gila County AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 620 PM MST WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 645 PM MST... At 620 PM MST, Doppler radar was tracking a strong thunderstorm over Claypool, or over Globe. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Globe, Miami, Central Heights-Midland City, Claypool and Inspiration. This includes the following highways... US Highway 60 between mile markers 243 and 254. AZ Route 188 between mile markers 214 and 219. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3347 11077 3340 11072 3335 11087 3347 11091 TIME...MOT...LOC 0120Z 080DEG 3KT 3343 11080 Wilson
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:09 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Aug 1, 5:15 PM MST | Severe Thunderstorm Warning | PSR | Gila | 45 min |
| Aug 1, 5:32 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 1, 5:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Aug 1, 6:20 PM MST | Special Weather Statement | PSR | Gila | 25 min |
| Aug 1, 7:01 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 1, 8:32 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Aug 2, 12:02 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Aug 2, 12:30 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 30 min |
| Aug 2, 12:51 PM MST | Areal Flood Advisory | PSR | La Paz | 114 min |
| Aug 2, 12:54 PM MST | Special Weather Statement | PSR | La Paz | 51 min |
| Aug 2, 1:00 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 30 min |
| Aug 2, 1:04 PM MST | Flash Flood Warning | PSR | La Paz | 116 min |
| Aug 2, 3:36 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Aug 2, 3:52 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Aug 2, 3:56 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Aug 2, 4:54 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.